Ice Storm, Randolph
- When
- December 3, 8:00 PM CST to December 4, 4:00 AM CST
- Where
- Randolph forecast zone
- Property damage
- $925,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
A mix of freezing rain and sleet fell on much of northeast Arkansas. The icy conditions brought down many trees,power poles and power lines.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mix of freezing rain and sleet fell on much of northeast Arkansas. The icy conditions brought down many trees,power poles and power lines. One man was killed in Lawrence county when a power line fell on him. In Greene county, a church in Paragould was damaged by a fire that was caused when a tree limb fell on a nearby power line, causing a short in the church's electricity. The ice storm left thousands of residents without power. Some residents went more than a week without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 3, 7:37 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 737 PM CST TUE DEC 3 2002 HAVE ISSUED THE FIRST OF WHAT WILL PROBABLY BE SEVERAL ZONE UPDATES TONIGHT. THIS UPDATE WAS MAINLY TO CLEAN UP WORDING DEALING WITH RAIN DEVELOPING. GETTING A FEW REPORTS OF SLEET FROM THE JACKSON AREA... BUT THIS MAY BE TEMPORARY...AS BANDED STRUCTURE ON RADAR APPEARS TO BE SHIFTING SLIGHTLY NORTHWARD. AIRMASS IS BECOMING SATURATED IN MOST AREAS...PULLING TEMPERATURES DOWN TO NEAR THE FREEZING MARK IN THE WARNING AREA. CURRENT BOUNDARIES OF WARNING LOOK REASONABLE. WILL BE UPDATING WSW BETWEEN 03Z AND 04Z...HOPEFULLY WITH SOME INPUT FROM 00Z MODEL RUNS. IF ANY SIGNIFICANT CHANGES ARE CALLED FOR...AN UPDATED AFD WILL BE SENT. .MEG...ICE STORM WARNING OVER NORTHEAST ARKANSAS...MISSOURI BOOTHEEL...NORTHERN PORTIONS OF WEST TENNESSEE TONIGHT AND WEDNESDAY. WAGNER
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CST TUE DEC 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...INCLUDING TONIGHT. A DEVELOPING STORM SYSTEM OVER TEXAS WILL CAUSE RAIN TO OVERSPREAD THE AREA THIS EVENING. COLDER AIR PUSHING IN FROM THE NORTH WILL CAUSE THE RAIN TO CHANGE OVER TO FREEZING RAIN AND SLEET LATE TONIGHT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHERN PORTIONS OF WEST TENNESSEE. SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE OVER THAT AREA LATE TONIGHT. DUE TO THE THREAT OF SIGNIFICANT ICE ACCUMULATIONS...AN ICE STORM WARNING HAS BEEN ISSUED FOR TONIGHT AND WEDNESDAY ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHERN PORTIONS OF WEST TENNESSEE. .DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH MONDAY. FREEZING RAIN AND SLEET WILL CONTINUE OVER NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHERN PORTIONS OF WEST TENNESSEE ON WEDNESDAY WITH ADDITIONAL ICE ACCUMULATIONS. COLD RAIN WILL CONTINUE ACROSS EAST CENTRAL ARKANSAS...THE SOUTHERN HALF OF WEST TENNESSEE AND ALL OF NORTH MISSISSIPPI. THE PRECIPITATION WILL GRADUALLY CHANGE OVER TO SNOW ACROSS PORTIONS OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL DURING THE DAY WEDNESDAY. THE RAIN MAY BEGIN MIXING WITH SNOW OVER THE REST OF EAST ARKANSAS...EXTREME SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI WEDNESDAY AFTERNOON. BY WEDNESDAY NIGHT...MOST OF THE PRECIPITATION WILL BE ENDING AS THE STORM SYSTEM MOVES TO THE EAST...BUT SOME LIGHT SNOW OR FLURRIES COULD PERSIST OVER THE MIDSOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
The national radar mosaic for the moment the first event began.
7 ice storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Ice Storm, Lawrence | 2002-12-04 | 48 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326008, 5326009, 5326010, 5326011, 5326012, 5326013, 5326069.